Alert archive / California / Tornado Warnings in 2019

Tornado Warning 7, NWS Sacramento, CA

April 2, 2019Butte County, Glenn County, California

NWS Sacramento, CA issued this tornado warning at Apr 2, 2019, 4:54 PM PDT for Butte County, Glenn County, California. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2019, 4:54 PM PDT (23:54 UTC)
Expired
Apr 2, 2019, 5:45 PM PDT
In force
51 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Butte County, CA, Glenn County, CA

The radar

The Beale AFB radar (KBBX), 38 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 5:15 PM PDTTSTM WND DMG4 S Nord, CATREE DAMAGE OR DOWNED TREES REPORTED NEAR WEST SACRAMENTO AVE AND RIVER ROAD. TIME ESTIMATED.
Apr 2, 5:30 PM PDTHAIL 0.72 Sse Nord, CA1-2 INCHES OF HAIL ACCUMULATION ON HIGHWAY 32 BETWEEN THE SACRAMENTO RIVER AND MERIDIAN ROAD. SEVERAL CARS SLID OFF THE ROAD BY EITHER/BOTH HAIL OR WIND. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WFUS56 KSTO 022354
TORSTO
CAC007-021-030045-
/O.NEW.KSTO.TO.W.0007.190402T2354Z-190403T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
454 PM PDT TUE APR 2 2019

The National Weather Service in Sacramento has issued a

* Tornado Warning for...
  West central Butte County in northern California...
  Eastern Glenn County in central California...

* Until 545 PM PDT.
    
* At 453 PM PDT, a severe thunderstorm capable of producing a tornado
  was located near Nord, or 8 miles west of Chico, moving northeast
  at 5 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. In addition, copious amounts of small 
           hail, heavy rain, and localized flooding will be possible.

* This dangerous storm will be near...
  Nord around 525 PM PDT.
  Chico around 540 PM PDT.

Other locations impacted by this tornadic thunderstorm include
Hamilton City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3968 12197 3971 12203 3980 12198 3975 12184
TIME...MOT...LOC 2353Z 221DEG 6KT 3972 12196 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

HEC
2 follow-up statements
951 
WWUS56 KSTO 030016
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
516 PM PDT TUE APR 2 2019

CAC007-021-030045-
/O.CON.KSTO.TO.W.0007.000000T0000Z-190403T0045Z/
Butte CA-Glenn CA-
516 PM PDT TUE APR 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR WEST
CENTRAL BUTTE AND EASTERN GLENN COUNTIES...
    
At 515 PM PDT, a severe thunderstorm capable of producing a tornado
was located over Nord, or near Chico, moving northeast at 5 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. In addition, copious amounts of small   hail, heavy 
         rain, and localized flooding will be possible.

Other locations impacted by this tornadic thunderstorm include
Hamilton City, Nord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3968 12197 3971 12203 3980 12198 3975 12184
TIME...MOT...LOC 0015Z 221DEG 6KT 3975 12193 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

HEC
506 
WWUS56 KSTO 030045
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
545 PM PDT TUE APR 2 2019

CAC007-021-030054-
/O.EXP.KSTO.TO.W.0007.000000T0000Z-190403T0045Z/
Butte CA-Glenn CA-
545 PM PDT TUE APR 2 2019

...THE TORNADO WARNING FOR WEST CENTRAL BUTTE AND EASTERN GLENN
COUNTIES WILL EXPIRE AT 545 PM PDT...
    
The thunderstorm which prompted the tornado warning has weakened. 
Therefore, the warning will be allowed to expire.  However small 
accumulating hail and heavy rain are still possible with this 
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sacramento.

LAT...LON 3968 12197 3971 12203 3980 12198 3975 12184
TIME...MOT...LOC 0044Z 221DEG 6KT 3979 12189 

$$

HEC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Apr 2, 3:12 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 2, 3:12 PM PDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
312 PM PDT Tue Apr 2 2019

.SYNOPSIS...
Unsettled weather this week as several weather systems impact
Northern California. The late-week system will likely be the
strongest with periods of heavy precipitation, gusty winds, and
lower snow levels.

&&

.DISCUSSION...
A weakly negative-tilted trough is currently swinging through the
region which has fostered the development of widely scattered
showers. Most of these have fired within an axis of instability
over the northern San Joaquin Valley eastward toward the terrain.
The 21Z RAP objective analysis indicates some residual instability
exists along I-5 up toward Redding. However, there have been
fewer breaks in the clouds which has tempered the convective
potential. Any of these cells should quickly weaken after dark
given the loss of heating. Toward the Sierra, a Winter Weather
Advisory remains in effect through midnight for elevations 6,500
feet and above. The S-band radar shows snow levels have generally
meandered between 6,500 and 7,000 feet today. Any residual snow
showers should wind down overnight.

On Wednesday, while most of the region will be dry, the northern
mountains can expect passing showers throughout the day. One
limiting factor is the mid/upper-level ridge building across the
state which should keep the activity disorganized. Gradually the
focus will shift to the early Thursday system which is likely a
quick hitter. Total precipitation amounts will be light across the
region with highest Valley numbers near Redding where 0.25 to 0.50
inches is possible. Local terrain effects will bolster numbers to
near an inch in foothill and mountain locales. Not expecting any
travel concerns with 2 to 4 inches of snow in the forecast with
snow levels around 6,000 to 6,500 feet.

In advance of the high-end "Weak" Atmospheric River slated to push
onshore Friday morning, southerly winds will really begin to pick
up the prior afternoon. This is particularly the case over the
northern Sacramento Valley with wind gusts potentially reaching 35
to 40 mph in the evening to overnight hours. On Friday morning,
the initial bands of warm advection rainfall moves inland with
activity really picking up around the early afternoon over
mountain and foothill locations. Models currently advertise the
heaviest snowfall from the just after noon into the overnight
hours with snow levels roughly around 6,000 feet. This will likely
lead to hazardous mountain travel. Snowfall amounts of 1 to 2 feet
are possible during the duration of the late season winter storm.
Activity should turn more showery by Saturday morning. ~BRO
&&

.EXTENDED DISCUSSION (Saturday THROUGH Tuesday)

The weekend forecast remains up in the air given continued
differences among deterministic and ensemble guidance. Run-to-run
differences remain an issue for the more reliable models which
diminishes confidence in the forecast. At this point, expect
scattered showers on Saturday with the better focus across the
interior mountain ranges. While Sunday initially appeared dry, the
GFS and ECMWF vary in evolving pattern. The upper ridge shown by
the 12Z GFS is stronger and forces the storm track closer to the
California/Oregon border for Sunday into early next week.
Meanwhile, the 12Z ECMWF depicts an offshore system strong enough
to flatten the ridge supporting an increase in precipitation to
conclude the weekend and into Monday. Details will likely
continue to waver given the fluctuating model guidance. At this
point, favored precipitation over the northern zones during this
period while keeping the I-80 corridor mostly dry.  ~BRO

&&

.AVIATION...

Line of showers/scattered storms with numerous cloud
flashes/pulses and isolated cloud-to-ground strikes will be moving
across the Nrn San Joaquin and Srn Sac Vly and into the Sierra
foothills and lower mountain elevations through 00z. Widespread
MVFR-IFR conditions expected along this line.

Elsewhere, widespread MVFR with areas IFR, especially over
mountains, through Wed morning. Freezing level near 7000-8000 ft
AMSL with snow level down to around 6500 ft AMSL. Areas of Sly
wind gusts up to 25 kts in the Central Vly til 03z Wed, and gusts
up to 35 kts over mountains into Wed morning.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight PDT tonight for West
Slope Northern Sierra Nevada.

&&

In the hours before

Special weather statement, Apr 2, 4:38 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Sacramento CA
438 PM PDT TUE APR 2 2019

CAZ015-016-030015-
Northern Sacramento Valley-Central Sacramento Valley-
438 PM PDT TUE APR 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TEHAMA...WEST
CENTRAL BUTTE AND NORTHEASTERN GLENN COUNTIES...

At 437 PM PDT, a strong thunderstorm was located near Nord, or 9
miles west of Chico, moving north at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Nord and Hamilton City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3969 12191 3968 12201 3983 12209 3983 12188
TIME...MOT...LOC 2337Z 174DEG 12KT 3973 12198

RB

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:38 PM PDTSpecial Weather StatementSTOButte37 min

Nearby

Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.